Return to the Home Page

Go to this topic's parent

Go to the previous topic in the book structure

Go to the next topic in the book structure

Search the site

Constipation

Constipation is common in advanced disease and can cause many distressing symptoms – colicky abdominal pain, anorexia, nausea, vomiting, urinary retention, anxiety and in some elderly patients may cause confusion.

Consider the causes of constipation. While opioids may be the primary cause in palliative patients, other contributing factors could include reduced mobility, dehydration, hypercalcaemia, neurological deficits and drugs such as anti-cholinergics or ondansetron.

Prevention is the key, and the need to treat constipation is usually due to a failure of prevention.

It should be anticipated when patients are taking opioids or anticholinergic drugs and it is imperative in these patients to prescribe prophylactic laxatives. “The hand that charts the morphine, charts the laxatives”.

A rectal examination must be carried out on all patients to decide on appropriate treatment required.

See flowchart: Management of Constipation Associated with Opioid Use.

See Procedure for rectal examination and suppositories

In This Section

Laxatives

Enemas

Severe Constipation

Go to this topic's parent

Search the site

Laxatives

  1. Bowel Softeners
  2. Bowel Stimulants
  3. Stimulant/Softener Combinations - commonly used in Palliative Care:
  4. Osmotic Laxatives

Note:

Go to this topic's parent

Search the site

Enemas

Go to this topic's parent

Search the site

Severe Constipation

Return to the Home Page

Topic Code: 4097